DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20183819

Drug eruptions and hepatic involvement: a study

Vimala Manne, Padmaja Pinjala

Abstract


Background: Assessment by liver biopsy remains the gold standard in defining drug induced liver disease. Liver biopsy is an invasive procedure. Hence, a technique that is simpler is required to detect drug induced liver dysfunction. The profile of liver function tests (LFT) abnormalities, provides an initial guide to the clinical syndrome of drug induced hepatotoxicity. This study attempts to draw a possible correlation as well as to derive insight into the involvement of liver in drug eruptions through simple liver function tests.

Methods: 112 cases of patients with drug rash whom we have a tendency to saw within the department of medicine as out-patients and in-patients since 2015 to 2018 in Osmania General Hospital, Katuri Medical College and Hospital and Dr. V. R. K Women’s Medical College, Teaching Hospital and Research Centre were enclosed during this study. Total number of cutaneous drug rash cases enrolled: 83 Total number of drug rash cases with Liver Function Test abnormalities: 17.

Results: Out of 83 patients of drag rash 20% (17) had liver function test abnormalities while 80% (66) had normal hepatic function. Out of 17 drug rash cases with liver function test abnormalities 35% (6) were between 4-14 years of age group. Out of 17 drug rash cases with liver function test abnormalities 70.6% (12) were males and 29.4% (5) were females.

Conclusions: To conclude, a sound knowledge of morphological patterns of drug rashes with hepatic involvement, drugs implicated in causing drug rashes and hepatic dysfunction and an easy detection of impending danger by the simple biochemical tests (liver function tests) can evert a major crisis and thus help the clinicians to better manage their cases.


Keywords


Drug eruptions, Cutaneous reaction, Frequency of hepatic involvement

Full Text:

PDF

References


Endwards IR, Aronson JK. Adverse Drug Reactions; definitions, diagnosis and management. Lancet. 2000;356;1255-9.

Sacerdots G, Vozza A, Ruecco V. Identifying skin reactions to drugs. Int J Dermetol. 1993;12:469-79.

Bigby M, Jick S, Jick H, Arndt K. Drug induced Cutaneous reactions: a report from the Boston collaborative drug Surveillance program on 15,438 consecutive in patient, 1975 to 1982. JAMA. 1986;256:3358–63.

Hendrick AE, Mc Carthy Mw, Hofer K. University of Verginia Health System Adverse Drug Reactions Reporting Program Policy and Procedure University of Virginia Health Systems. Department of Pharmacy Services, Drug Information Center. 2016-2017.

Weiss J, Krebs, Hoffmen C, Warner U, Nembert A, Bruve K, et al. survey of adverse any reactions on a paediatric ward ;A strategy for early and detailed detection. Paediatrics. 2002;110:254.

Roujeau JC, Robert S. Stern; severe adverse Cutaneous reactions to drugs. New England J Med. 1994;331:1272-85.

Breathnach SM, edited by Tony Burns, Stephen Breathnach, Erytheme Multiforme, stevens – johnson syndrome and toxic Epidermal necrolysis; rook’s Text books of Dermatology. Vol 4. 7th edition.

Sharma VK, Sethuraman, G, Kumar B. Cutaneous, adverse drug reactions; clinical pattern and causative agents a 6 year series from Chandigarh, India. J Post Grad Med. 2001;47:95-9.

Pudukadan D, Thappa DM. Adverse Cutaneous drug reactions; clinical pattern and causative agents in a tertiary center in sourth India. Indian J Dermatol Venerol Leprol. 2004;70:20-4.

Mehrholz D, Urban AE, Herstowska M, Nowicki R, Cubała W, Barańska-Rybak W. A retrospective study of DRESS – drug reaction with eosinophilia and systemic symptoms. Psychiatr Pol. 2017;51(6):1079–93.

Sharma R, Dogra N, Dogra D. A clinical study of severe cutaneous adverse drug reactions and role of corticosteroids in their management. Indian J Drugs Dermatol. 2017;3:20-3.

Patel TK, Thakkar SH, Sharma D C. Cutaneous adverse drug reactions in Indian population:A systematic review. Indian Dermatol Online J. 2014;5(2):76-86.